Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 20, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 17, 2016, 5:47 PM MDT for Natrona County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2016, 5:47 PM MDT (23:47 UTC)
- Expired
- Jun 17, 2016, 6:14 PM MDT
- In force
- 27 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 181 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205
WUUS55 KRIW 172347
SVRRIW
WYC025-180045-
/O.NEW.KRIW.SV.W.0020.160617T2347Z-160618T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
547 PM MDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN NATRONA COUNTY IN WYOMING...
* UNTIL 645 PM MDT
* AT 544 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CASPER
MOUNTAIN...WHICH IS 8 MILES SOUTHEAST OF CASPER...MOVING NORTH
NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CASPER AROUND 610 PM MDT.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING IN LOW LYING OR POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4259 10638 4290 10650 4297 10635 4297 10607
4250 10608
TIME...MOT...LOC 2344Z 187DEG 23KT 4273 10624
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
211 follow-up statement
443
WWUS55 KRIW 180014
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
614 PM MDT FRI JUN 17 2016
WYC025-180023-
/O.CAN.KRIW.SV.W.0020.000000T0000Z-160618T0045Z/
NATRONA-
614 PM MDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NATRONA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4259 10638 4290 10650 4297 10635 4297 10607
4250 10608
TIME...MOT...LOC 0011Z 187DEG 23KT 4292 10621
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:57 PM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 17, 1:57 PM MDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Riverton WY 157 PM MDT FRI JUN 17 2016 .SHORT TERM...Tonight THROUGH Saturday This afternoon and evening there will be a threat of isolated showers and thunderstorms over the north and east with dry conditions central and south. A drying southwest wind aloft will be over southwest Wyoming through the weekend...then shift to the west early in next week as high pressure builds north and east. Breezy to windy southwest winds with low relative humidity will result. .LONG TERM...Saturday night THROUGH Friday A drying southwest wind aloft will be over southwest Wyoming through the weekend...then shift to the west early in next week as high pressure builds north and east. Breezy to windy southwest winds with low relative humidity will result. By Thursday enough moisture will move up from the desert southwest and southern great basin for isolated to widely scattered showers and thunderstorms to develop in the afternoon and early evening hours Thursday and Friday...mainly over the mountains. && .AVIATION.../00Z ISSUANCE/ West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Airports VFR conditions to prevail through 12Z Saturday. Wind shear at KJAC after 0130z Saturday...and ending by 07z Saturday. Otherwise, gusty southwest flow returns to the region this afternoon as well as for Saturday afternoon. East of the Continental Divide...KCOD/KCPR/LND/KRIW/KWRL Airports VFR conditions to prevail through 12Z Saturday. Wind shear returning to KCPR after 04z Saturday...and ending by 10z Saturday. Otherwise, gusty east to southeast flow comes to KCOD, KCPR and KWRL this afternoon...relatively light and variable elsewhere. Isolated VCNTY SHRA/TSRA for KCOD and KCPR this evening with gusty erratic outflow winds possible. Dry southwest flow returns by Saturday afternoon. && .FIRE WEATHER... This afternoon and evening there will be a threat of isolated showers and thunderstorms over the north and east with dry conditions central and south. A drying southwest wind aloft will be over southwest Wyoming through the weekend...then shift to the west early in next week as high pressure builds north and east. Breezy to windy southwest winds with low relative humidity will result. Mixing heights will be high enough combined with decent transport winds for excellent smoke dispersal in the afternoons. As the flow aloft shifts to the west it will decrease next week with lower surface winds. && .RIW Watches/Warnings/Advisories... None. && SHORT TERM...C.Baker LONG TERM...C.Baker AVIATION...Lipson FIRE WEATHER...C.Baker
Hazardous weather outlook, Jun 17, 2:28 AM MDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 228 AM MDT FRI JUN 17 2016 WYZ001>020-022>030-181100- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 228 AM MDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED LATE DAY AND EVENING THUNDERSTORMS OVER NORTHERN AND EASTERN AREAS. SOME STRONG THUNDERSTORMS ARE POSSIBLE OVER NATRONA AND JOHNSON COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...WINDY...WARM AND VERY DRY CONDITIONS WILL ELEVATE THE FIRE DANGER ACROSS SOUTH AND CENTRAL WYOMING. WEDNESDAY AND THURSDAY...NEAR RECORD HIGHS IN THE 90S TO NEAR 100 ACROSS THE CENTRAL BASINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN NATRONA AND JOHNSON COUNTIES SHOULD BE ALERT FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE REPORT ANY HAIL, STRONG WIND GUSTS OR SEVERE STORM ATTRIBUTES. TEAM RIVERTON
In the hours before
Special weather statement, Jun 17, 4:46 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
446 PM MDT FRI JUN 17 2016
WYZ022-172330-
CASPER MOUNTAIN-
446 PM MDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
530 PM MDT...
AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHEAST OF CASPER...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN NATRONA COUNTY...WHICH INCLUDES ICE CAVE MOUNTAIN IN
EXTREME SOUTHEAST NATRONA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4244 10609 4244 10632 4245 10632 4245 10634
4246 10636 4246 10638 4247 10637 4267 10612
4269 10608 4245 10607
TIME...MOT...LOC 2242Z 237DEG 19KT 4255 10611
21Special weather statement, Jun 17, 5:05 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 505 PM MDT FRI JUN 17 2016 WYZ002>004-172345- CODY FOOTHILLS-NORTH BIG HORN BASIN-ABSAROKA MOUNTAINS- 505 PM MDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL 545 PM MDT... AT 503 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR BUFFALO BILL STATE PARK...WHICH IS NEAR CODY...MOVING NORTHEAST AT 20 MPH. THE MAIN HAZARD WILL BE VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WHICH COULD CAUSE LOCALIZED FLOODING IN LOW LYING OR POOR DRAINAGE AREAS. SMALL HAIL AND WINDS UP TO 40 MPH WILL ALSO BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... CODY AROUND 525 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4410 10927 4430 10955 4476 10891 4456 10865 TIME...MOT...LOC 2303Z 226DEG 18KT 4444 10911 21
Special weather statement, Jun 17, 5:26 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
526 PM MDT FRI JUN 17 2016
WYZ022-180015-
CASPER MOUNTAIN-
526 PM MDT FRI JUN 17 2016
...SPECIAL WEATHER STATEMENT...
AT 525 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF BEARTRAP MEADOWS COUNTY PARK...WHICH IS 18 MILES
SOUTH OF CASPER...MOVING NORTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AS WELL AS HALF INCH HAIL WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEARTRAP MEADOWS COUNTY PARK...HOGADON SKI AREA...ROTARY PARK...
CASPER MOUNTAIN AND CASPER MOUNTAIN COUNTY PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4250 10610 4251 10635 4277 10639 4276 10617
4274 10616 4271 10619 4269 10618 4268 10615
4270 10608 4259 10607
TIME...MOT...LOC 2325Z 182DEG 7KT 4258 10622
LIPSONSpecial weather statement, Jun 17, 5:46 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
546 PM MDT FRI JUN 17 2016
WYZ003-004-180030-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
546 PM MDT FRI JUN 17 2016
...SPECIAL WEATHER STATEMENT...
AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES
SOUTHWEST OF RALSTON...WHICH IS 9 MILES NORTHEAST OF CODY... MOVING
NORTHEAST AT 25 MPH.
PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL ALONG WITH WINDS IN EXCESS
OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. OCCASIONAL CLOUD TO
GROUND LIGHTNING IS ALSO EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CODY...POWELL...LOVELL...COWLEY...BYRON...RALSTON...DEAVER...
FRANNIE...GARLAND AND BIGHORN LAKE
LAT...LON 4486 10812 4442 10903 4451 10916 4456 10920
4500 10883 4500 10847
TIME...MOT...LOC 2344Z 219DEG 22KT 4464 10896
LIPSONThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:46 PM MDT | Special Weather Statement | RIW | 44 min | |
| Jun 17, 5:05 PM MDT | Special Weather Statement | RIW | Park | 40 min |
| Jun 17, 5:26 PM MDT | Flash Flood Warning | RIW | Natrona | 3 hr |
| Jun 17, 5:26 PM MDT | Special Weather Statement | RIW | 49 min | |
| Jun 17, 5:46 PM MDT | Special Weather Statement | RIW | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.